Assessing Risks of Testosterone Therapy After Prostate Cancer
Dear Dr. Roach: I had my prostate removed for prostate cancer in 2009 at age 70. I waited until now to start taking testosterone to feel better, because I was feeling very listless, with no sex drive. My cancer surgeon and urologist approved, and they are monitoring me every 60 to 90 days.
It is working very nicely. The injections are monthly. For many years I could not get to sleep, so for the past three years I have been using zolpidem 10 mg, and two months ago, I reduced it gradually to 5 mg. Is the testosterone responsible for my sleeping better, and can I gradually decrease the dose to stop it completely? Do you have any suggestions in addition, to help this effort? I am very physically active with aerobics and weights. — D.D.
Answer: First off, let me comment on taking testosterone with a history of prostate cancer. You probably do have an increased risk of prostate cancer recurrence due to testosterone treatment, but clearly your doctors and you have discussed it and they are watching you carefully. I have always believed that sometimes-risky treatments can be appropriate as long as you understand the risk, and it may be reasonable to take the testosterone given the symptoms you were having.
The effects of testosterone on sleep are variable. Sleep apnea (not breathing properly during sleep, often but not always related to being overweight) may get worse for some men taking testosterone. However, many men report an improvement in sleep quality, so it is possible that the testosterone is helping you.
As far as zolpidem goes, I strongly believe that most people should use the least amount of sleeping medication possible. I think it would be a good idea to try to get off it completely. Zolpidem, like virtually all sleeping medications, increases risk of falls, as well as having other possible side effects.
Dear Dr. Roach: Faced with the higher-priced time-release medication for hypertension, my physician said, “Just cut them in half.” I have been doing this for about two years. Is this a viable solution or too simplistic? — P.T.
Answer: It might be a problem. Some time-release medicines work by the pill dissolving slowly or other methods that rely on an intact pill. Breaking them can cause all the medicine to release immediately. Ask your pharmacist whether it is safe to break a pill or capsule in half.
Dear Dr. Roach: I am 86 years old. I had pneumonia in May 2012 and was very sick for seven days in the hospital. Since I got home, I have had no sense of smell or taste. It’s scary and disappointing. Can you tell me what caused it, and whether I will ever get it back? — L.M.
Answer: Since it happened in the hospital, it’s likely that something happened there to cause it. Sudden loss of smell and taste most likely are associated with infection, injury and medications. The organisms that cause pneumonia could possibly affect your sense of smell as well (disorders of both smell and taste usually are primarily related to loss of ability to smell). Injury can happen in the hospital, especially if you had to have a breathing tube placed through your nose. That leaves drugs as the other category, and MANY medications can cause loss of sense of smell.
Since this has been going on for more than a year and a half, the only common reversible cause is medication. It would be worthwhile to ask your doctor to review all of your medicines, especially any that might have been started around the time of the pneumonia.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.